Arizona, 2011

Dust Storm and Hail in Arizona, September 11, 2011

September 11, 2011 · NWS PSR · 3 events in 3 counties and zones

An upper level Pacific low located along the southern California coast spread moisture into south central Arizona on September 11th. The moisture, combined with an unstable airmass, allowed scattered strong thunderstorms to develop during the afternoon and evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$80,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PSR wrote it up.

An upper level Pacific low located along the southern California coast spread moisture into south central Arizona on September 11th. The moisture, combined with an unstable airmass, allowed scattered strong thunderstorms to develop during the afternoon and evening hours. Damaging winds in excess of 50 mph, dense blowing dust and large hail were all reported with these thunderstorms. A dust storm was generated across portions of the greater Phoenix metropolitan area during the early evening hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Sep 11, 3:50 PM MST, 8 minutes earlier.

Area forecast discussion, Sep 11, 3:50 PM MST, 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
350 PM MST SUN SEP 11 2011

.SYNOPSIS...
A LOW PRESSURE SYSTEM IS EXPECTED TO REMAIN CENTERED NEAR THE
SOUTHERN CALIFORNIA COAST THROUGH MONDAY NIGHT THEN MOVE ONLY SLOWLY
EAST THE FIRST HALF OF THE WEEK. THIS MEANS A CONTINUED  CHANCE OF
MAINLY AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS ACROSS MOST
OF THE AREA THROUGH EARLY THIS WEEK. SHOWERS AND THUNDERSTORMS ARE
LIKELY IN SOUTH-CENTRAL ARIZONA INCLUDING THE GREATER PHOENIX AREA
THROUGH THIS EVENING. STRONG GUSTY DAMAGING WINDS...HAIL...AND HEAVY
RAIN ARE PROBABLE WITH SOME STORMS ALONG WITH BLOWING DUST AHEAD OF
THE STORMS. DRIER AIR IS EXPECTED TO BRING A DECREASE IN THE CHANCE
OF STORMS WEDNESDAY WITH DRY AND GRADUALLY WARMER WEATHER THE LATTER
PART OF THE WEEK.

&&

.DISCUSSION...
PARTLY TO MOSTLY CLOUDY SKIES COVERED SOUTHWEST AND ESPECIALLY
SOUTH-CENTRAL ARIZONA INCLUDING THE GREATER PHOENIX AREA AND IT WAS
MOSTLY SUNNY ACROSS SOUTHEAST CALIFORNIA AT MID AFTERNOON TODAY.
SIGNIFICANT SHOWERS AND THUNDERSTORMS WERE DEVELOPING SOUTH THROUGH
WEST OF PHOENIX AND MOVING TOWARD PHOENIX. THERE WERE ISOLATED
SHOWERS AND THUNDERSTORMS IN YUMA COUNTY AND LA PAZ COUNTY.
TEMPERATURES WERE GENERALLY 2 TO 5 DEGREES LOWER IN SOUTH-CENTRAL
ARIZONA INCLUDING THE GREATER PHOENIX AREA...AND CLOSE TO THE SAME
OR A DEGREE OR SO LOWER IN FAR SOUTHWEST ARIZONA AND SOUTHEAST
CALIFORNIA INCLUDING YUMA AND THE EL CENTRO-IMPERIAL AREA. WIND WAS
GENERALLY FROM THE SOUTHEAST AND SOUTH 5 TO 15 MPH WITH SOME HIGHER
GUSTS...EXCEPT STRONG...GUSTY AND VARIABLE NEAR THUNDERSTORMS.
ALSO...WINDS WERE LIGHTER AND VARIABLE IN SOUTHEAST CALIFORNIA WEST
OF THE LOWER COLORADO RIVER VALLEY.

THE LOW PRESSURE SYSTEM THAT HAS BEEN CENTERED NEAR THE SOUTHERN
CALIFORNIA COAST THE PAST COUPLE OF DAYS IS EXPECTED TO CONTINUE
THERE THROUGH MONDAY NIGHT. MOISTURE FROM WESTERN MEXICO IS EXPECTED
TO CONTINUE OVER SOUTH-CENTRAL ARIZONA AND HAS EXPANDED SOMEWHAT
FARTHER WEST. THIS MEANS SOME CHANCE OF MAINLY AFTERNOON AND EVENING
SHOWERS AND THUNDERSTORMS AS FAR WEST AS THE LOWER COLORADO RIVER
VALLEY THROUGH TUESDAY. IN ADDITION...A PLUME OF TROPICAL MOISTURE
FROM OFF THE COAST OF BAJA CALIFORNIA IS EXPECTED TO MOVE FROM THE
SOUTHWEST OVER SOUTHWEST AND SOUTH-CENTRAL ARIZONA TONIGHT.

THIS MOISTURE IN COMBINATION WITH JET STREAM DYNAMICS ASSOCIATED
WITH THE LOW PRESSURE SYSTEM IS EXPECTED TO RESULT IN A SIGNIFICANT
INCREASE IN THE LIKELIHOOD OF SHOWERS AND THUNDERSTORMS IN
SOUTH-CENTRAL ARIZONA SPREADING FROM SOUTH AND WEST OF PHOENIX
ACROSS MUCH OF SOUTH-CENTRAL ARIZONA INCLUDING THE GREATER PHOENIX
AREA THROUGH THIS EVENING.

SOME SEVERE THUNDERSTORMS ARE PROBABLE IN SOUTH-CENTRAL ARIZONA
INCLUDING THE GREATER PHOENIX AREA BY THIS EVENING. THESE STORMS ARE
EXPECTED TO PRODUCE STRONG GUSTY DAMAGING WINDS...HAIL...AND HEAVY
RAIN. BLOWING DUST WITH REDUCED VISIBILITY IS ALSO POSSIBLE AHEAD OF
THE STORMS.

HAVE KEPT THE ADJUSTED FORECAST THROUGH THIS EVENING THAT WAS ISSUED
THIS MORNING. AND...A SPECIAL WEATHER STATEMENT WAS ALSO ISSUED THIS
MORNING ALONG WITH AN UPDATED HAZARDOUS WEATHER OUTLOOK ISSUED EARLY
THIS AFTERNOON. THE NET CONTROLLER WAS ALERTED THAT SPOTTER
ACTIVATION MAY BE NEEDED BY THIS EVENING.

IT LOOKS AS IF ONLY ENOUGH MOISTURE WILL MAKE IT TO SOUTHEAST
CALIFORNIA WEST OF THE LOWER COLORADO RIVER VALLEY FOR A SLIGHT
CHANCE OF SHOWERS AND THUNDERSTORMS THERE TUESDAY AFTERNOON.
HOWEVER...WITH THE LOW PRESSURE SYSTEM MOVING VERY LITTLE THROUGH
MONDAY NIGHT AND ONLY MOVING SLOWLY EAST TUESDAY...HAVE KEPT A
CHANCE OF MAINLY AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS IN
SOUTH-CENTRAL ARIZONA INCLUDING THE GREATER PHOENIX AREA THROUGH
TUESDAY.

THE LOW PRESSURE SYSTEM IS EXPECTED TO MOVE EAST TO SOUTHERN UTAH
WEDNESDAY. DRIER AIR FROM THE SOUTHWEST IS EXPECTED TO COVER
SOUTHEAST CALIFORNIA AND FILTER INTO THE REST OF THE AREA FROM THE
SOUTHWEST. THIS MEANS LESS OF A CHANCE...BUT STILL SOME CHANCE OF
AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS OVER SOUTH-CENTRAL
ARIZONA MAINLY OVER THE HIGHER TERRAIN WEDNESDAY.

THE LOW PRESSURE SYSTEM IS EXPECTED TO CONTINUE WEAKENING WITH DRIER
SPREADING OVER MOST OF THE AREA. THE DRY AIR IS EXPECTED TO CONFINE
A SLIGHT CHANCE OF AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS
TO THE HIGHER TERRAIN EAST OF THE GREATER PHOENIX AREA THURSDAY.
THEN DRY AND SLIGHTLY WARMER IS EXPECTED ACROSS THE ENTIRE AREA
FRIDAY AND NEXT WEEKEND.

&&

.AVIATION...
SOUTH-CENTRAL ARIZONA INCLUDING KPHX AND KIWA...
UPPER LEVEL LOW REMAINS NEARLY STATIONARY OVER SOUTHERN CALIFORNIA
PROVIDING SOUTHWEST UPPER FLOW ACROSS ARIZONA. MODEST INSTABILITY IN
COMBINATION WITH UPPER LEVEL JET ENERGY ACROSS SOUTHERN ARIZONA IS
EXPECTED TO LEAD TO THUNDERSTORM DEVELOPMENT THIS AFTERNOON AND
EVENING. THE MAIN FOCUS AREA SHOULD BE ACROSS SOUTH-CENTRAL ARIZONA
WHERE THE GREATEST INSTABILITY AND UPPER LEVEL SUPPORT IS SHOWN.
ISOLATED TO SCATTERED THUNDERSTORMS WITH GUSTY WINDS AND POSSIBLY
BLOWING DUST WILL LIKELY AFFECT PORTIONS OF THE PHOENIX METRO AREA
EARLY THIS EVENING. STORM MOVEMENT WILL GENERALLY BE TO THE NORTH
NORTHEAST LIKELY RESULTING A SOUTHWESTERLY OUTFLOW WIND DIRECTION. A
BRIEF PERIOD OF RESTRICTED VISIBILITIES MAY OCCUR DUE TO BLOWING
DUST...BUT NOT CONFIDENT ENOUGH TO ADD TO TAFS AT THIS TIME.

SOUTHEAST CA AND SOUTHWEST AZ...INCLUDING KIPL AND KBLH....
UPPER LEVEL LOW OVER SOUTHERN CALIFORNIA WILL BRING GENERALLY DRY
CONDITIONS ACROSS SOUTHEAST CALIFORNIA AS MID LEVEL SOUTHWESTERLY
FLOW CONTINUES TO BRING IN DRY AIR. A FEW THUNDERSTORMS ACROSS
SOUTHWEST ARIZONA MAY BRUSH CLOSE TO KBLH...BUT EXPECTING STORMS TO
STAY TO THE EAST.

AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.

&&

.FIRE WEATHER...
WEDNESDAY THROUGH SUNDAY...
THE THUNDERSTORM CHANCE WILL DECREASE WEDNESDAY...ALTHOUGH SCATTERED
SHOWERS AND STORMS REMAIN POSSIBLE MAINLY EAST OF PHOENIX WEDNESDAY
AND EAST OF THE GREATER PHOENIX AREA THURSDAY. DRY WEATHER IS
EXPECTED OVER THE ENTIRE AREA FRIDAY AND NEXT WEEKEND. DRIER AIR
WILL MOVE IN FROM THE WEST THIS WEEK BUT AFTERNOON HUMIDITIES WILL
ONLY DROP TO AROUND 20 PERCENT WITH GOOD OVERNIGHT RECOVERY. NO
SIGNIFICANT DRYING TRENDS AND WIND EVENTS EXPECTED THROUGH THE
UPCOMING WEEK.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...

AZ...NONE.

CA...NONE.

&&

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX

DISCUSSION...ELLIS
PREVIOUS DISCUSSION...AJ
AVIATION...KUHLMAN
FIRE WEATHER...ELLIS/LEINS
Hazardous weather outlook, Sep 11, 12:30 PM MST, 3 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
1230 PM MST SUN SEP 11 2011

AZZ021>023-026>028-121315-
WEST CENTRAL DESERTS-NORTHWEST MARICOPA COUNTY-GREATER PHOENIX AREA-
SOUTHWEST DESERTS-SOUTHWEST MARICOPA COUNTY-
NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
1230 PM MST SUN SEP 11 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH-CENTRAL
ARIZONA...SOUTHWEST ARIZONA AND WEST-CENTRAL ARIZONA.

.DAY ONE...TODAY AND TONIGHT.

SHOWERS AND THUNDERSTORMS ARE LIKELY LATE THIS AFTERNOON AND THIS
EVENING. STRONGER STORMS WILL PROBABLY PRODUCE LOCALIZED AREAS OF
DAMAGING WINDS...HAIL...AND HEAVY RAIN ALONG WITH FREQUENT
LIGHTNING. BLOWING DUST WITH REDUCED VISIBILITY IS ALSO POSSIBLE
AHEAD OF THE STORMS.

SEE THE SPECIAL WEATHER STATEMENT ISSUED FOR THIS AFTERNOON AND THIS
EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THERE IS AT LEAST A SLIGHT CHANCE OF MAINLY AFTERNOON AND EVENING
THUNDERSTORMS THROUGH WEDNESDAY. THE POTENTIAL WILL REMAIN FOR THE
STRONGEST STORMS TO PRODUCE LOCALIZED AREAS OF DAMAGING
WIND...HAIL...HEAVY RAIN...AND FREQUENT LIGHTNING. HOWEVER...THE
PROBABILITY OF SEVERE STORMS WILL DECREASE SIGNIFICANTLY BY
WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS EVENING.

AZZ024-121315-
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
1230 PM MST SUN SEP 11 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST-CENTRAL ARIZONA.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A GOOD CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS. THERE
IS A POTENTIAL FOR THE STRONGER STORMS TO PRODUCE LOCALIZED AREAS OF
DAMAGING WINDS...HAIL...AND HEAVY RAIN ALONG WITH FREQUENT LIGHTNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THERE IS A CHANCE OF MAINLY AFTERNOON AND EVENING THUNDERSTORMS
THROUGH TUESDAY...DECLINING TO SLIGHT CHANCES WEDNESDAY THROUGH
SATURDAY.  THE POTENTIAL WILL REMAIN FOR THE STRONGEST STORMS TO
PRODUCE LOCALIZED AREAS OF DAMAGING WIND...HAIL...HEAVY RAIN...AND
FREQUENT LIGHTNING. HOWEVER...THE PROBABILITY OF SEVERE STORMS WILL
DECREASE SIGNIFICANTLY WEDNESDAY ONWARD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

AZZ020-025-CAZ030>033-121315-
LOWER COLORADO RIVER VALLEY AZ-YUMA/MARTINEZ LAKE AND VICINITY-
JOSHUA TREE NATIONAL PARK-LOWER COLORADO RIVER VALLEY CA-
RIVERSIDE COUNTY/EASTERN DESERTS-IMPERIAL COUNTY-
1230 PM MST SUN SEP 11 2011 /1230 PM PDT SUN SEP 11 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
ARIZONA...EXTREME WEST-CENTRAL ARIZONA...EXTREME SOUTHEAST
CALIFORNIA AND SOUTHEAST CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS...MAINLY NEAR THE LOWER
COLORADO RIVER VALLEY. THERE IS A POTENTIAL FOR THE STRONGER  STORMS
TO PRODUCE LOCALIZED AREAS OF DAMAGING WINDS...HAIL...AND FREQUENT
LIGHTNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THERE IS A SLIGHT CHANCE OF MAINLY AFTERNOON AND EVENING
THUNDERSTORMS THROUGH TUESDAY. THERE IS A POTENTIAL FOR THE
STRONGEST STORMS TO PRODUCE LOCALIZED AREAS OF DAMAGING
WIND...HAIL...AND FREQUENT LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX

ELLIS/AJ

In the hours before

Local storm report, Sep 11, 12:02 PM MST, 3 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
1202 PM MST SUN SEP 11 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 PM     TSTM WND DMG     CHANDLER                33.29N 111.87W
09/10/2011                   MARICOPA           AZ   TRAINED SPOTTER

            DELAYED REPORT FROM 9-10-11. SEVERAL BROKEN TREE BRANCHES
            8 TO 9 IN. IN DIAMETER. TIME ESTIMATED.

&&

JSAWTELLE
Special weather statement, Sep 11, 1:27 PM MST, 2 hours 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
127 PM MST SUN SEP 11 2011

AZZ022-023-027-028-112115-
MARICOPA AZ-PINAL AZ-
127 PM MST SUN SEP 11 2011

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  WEST CENTRAL PINAL COUNTY IN SOUTH CENTRAL ARIZONA
  SOUTHERN MARICOPA COUNTY IN SOUTH CENTRAL ARIZONA

UNTIL 215 PM MST

AT 117 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM NEAR GILA BEND...MOVING NORTHEAST AT 20 MPH.
THIS STORM WILL LIKELY PRODUCE WIND GUSTS TO 50 MPH...SMALL
HAIL...HEAVY RAIN...AND BLOWING DUST.

MOTORISTS ON INTERSTATE 8 IN THE VICINITY OF GILA BEND SHOULD BE
PREPARED FOR GUSTY WINDS AND RAPID CHANGES IN VISIBILITY.

LAT...LON 3251 11316 3337 11290 3336 11205 3249 11225
TIME...MOT...LOC 2024Z 205DEG 16KT 3293 11258

MB
Special weather statement, Sep 11, 2:22 PM MST, 1 hour 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
222 PM MST SUN SEP 11 2011

AZZ023-027-028-112200-
PINAL AZ-MARICOPA AZ-
222 PM MST SUN SEP 11 2011

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTHWEST AND SOUTH CENTRAL MARICOPA COUNTY IN SOUTH CENTRAL ARIZONA
  WEST CENTRAL PINAL COUNTY IN SOUTH CENTRAL ARIZONA

UNTIL 300 PM MST

AT 210 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 6 MILES NORTHEAST OF ESTRELLA...MOVING NORTHEAST
AT 15 MPH. A SECOND STRONG STORM WAS LOCATED JUST TO THE SOUTHEAST
OF GILA BEND...ALSO MOVING NORTHEAST AT 15 MPH.

MOTORISTS ON INTERSTATE 8 JUST EAST OF GILA BEND SHOULD BE ALERT FOR
GUSTY SHIFTING CROSSWIND AND SHARPLY REDUCED VISIBILITY DUE TO
BLOWING DUST.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
  GILA BEND AND MOBILE...
  RURAL CENTRAL MARICOPA COUNTY...
  RURAL WESTERN PINAL COUNTY...
  RURAL NORTHWESTERN PINAL COUNTY...

LOCALLY DENSE BLOWING DUST IS POSSIBLE. IF YOU ENCOUNTER BLOWING DUST
WHILE DRIVING...PULL OVER AS FAR OFF THE ROADWAY AS POSSIBLE AND
PARK. TURN OFF YOUR HEADLIGHTS AND KEEP YOUR FOOT OFF THE BRAKE.

LAT...LON 3331 11226 3309 11208 3290 11237 3272 11273
      3308 11274
TIME...MOT...LOC 2117Z 204DEG 15KT 3310 11234

CB
Special weather statement, Sep 11, 3:01 PM MST, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
301 PM MST SUN SEP 11 2011

AZZ027-028-112245-
PINAL AZ-MARICOPA AZ-
301 PM MST SUN SEP 11 2011

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  CENTRAL MARICOPA COUNTY IN SOUTH CENTRAL ARIZONA
  NORTHWESTERN PINAL COUNTY IN SOUTH CENTRAL ARIZONA

UNTIL 345 PM MST

AT 257 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 12 MILES WEST OF MARICOPA...MOVING NORTH AT 15
MPH. THE STORM IS NORTH OF MOBILE AND OVER THE SIERRA ESTRELLA
MOUNTAINS.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
  RURAL CENTRAL MARICOPA COUNTY...
  RURAL NORTHWESTERN PINAL COUNTY...

VERY HEAVY RAINFALL MAY CAUSE TEMPORARY PONDING ON SOME ROADS AND
MINOR FLOODING OF POOR DRAINAGE AREAS. IN HEAVY RAINFALL SLOW DOWN TO
REDUCE THE RISK OF HYDROPLANING...AND LEAVE A SAFE DISTANCE BETWEEN
YOURSELF AND OTHER VEHICLES.

LAT...LON 3326 11230 3322 11209 3304 11215 3307 11235
TIME...MOT...LOC 2200Z 189DEG 14KT 3314 11224

CB
Special weather statement, Sep 11, 3:21 PM MST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
321 PM MST SUN SEP 11 2011

AZZ023-028-112300-
PINAL AZ-MARICOPA AZ-
321 PM MST SUN SEP 11 2011

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  CENTRAL MARICOPA COUNTY IN SOUTH CENTRAL ARIZONA
  WEST CENTRAL PINAL COUNTY IN SOUTH CENTRAL ARIZONA

UNTIL 400 PM MST

AT 316 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
LINE OF STRONG WINDS...GENERATING AN AREA OF BLOWING DUST NEAR
MARICOPA...MOVING EAST AT 15 MPH. THE BLOWING DUST WILL RESULT IN
LOWERED VISIBILITIES...DOWN TO ONE HALF OF A MILE IN SPOTS.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
   OLBERG AND  BAPCHULE...

IF YOU ENCOUNTER BLOWING DUST WHILE DRIVING...PULL OVER AS FAR OFF
THE ROADWAY AS POSSIBLE AND PARK. TURN OFF YOUR HEADLIGHTS AND KEEP
YOUR FOOT OFF THE BRAKE.

LAT...LON 3328 11184 3290 11185 3296 11215 3316 11216
TIME...MOT...LOC 2219Z 253DEG 13KT 3305 11203

HIRSCH
Special weather statement, Sep 11, 3:27 PM MST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
327 PM MST SUN SEP 11 2011

AZZ022-023-027-112315-
MARICOPA AZ-
327 PM MST SUN SEP 11 2011

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  WEST CENTRAL MARICOPA COUNTY IN SOUTH CENTRAL ARIZONA

UNTIL 415 PM MST

AT 321 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM NEAR TONOPAH...MOVING NORTHEAST AT 20 MPH. DENSE
BLOWING DUST AND STRONG WINDS MAY AFFECT MOTORISTS ON INTERSTATE 10
WEST OF BUCKEYE. OTHER STRONG STORMS WERE DEVELOPING IN THE AREA
AROUND AND TO THE SOUTHWEST OF TONOPAH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
  RURAL WESTERN MARICOPA COUNTY...

IF THIS STORM INTENSIFIES...A WARNING MAY BE NEEDED. STAY TUNED TO
NOAA WEATHER RADIO...LOCAL RADIO OR TV FOR THE LATEST UPDATES.

LOCALLY DENSE BLOWING DUST IS POSSIBLE. IF YOU ENCOUNTER BLOWING DUST
WHILE DRIVING...PULL OVER AS FAR OFF THE ROADWAY AS POSSIBLE AND
PARK. TURN OFF YOUR HEADLIGHTS AND KEEP YOUR FOOT OFF THE BRAKE.

VERY HEAVY RAINFALL MAY CAUSE TEMPORARY PONDING ON SOME ROADS AND
MINOR FLOODING OF POOR DRAINAGE AREAS. IN HEAVY RAINFALL SLOW DOWN TO
REDUCE THE RISK OF HYDROPLANING...AND LEAVE A SAFE DISTANCE BETWEEN
YOURSELF AND OTHER VEHICLES.

LAT...LON 3374 11299 3358 11258 3335 11279 3316 11306
      3332 11332
TIME...MOT...LOC 2224Z 210DEG 17KT 3349 11291

CB

The radar

The Phoenix radar (KIWA), 112 km away, was scanning. The volume nearest the first event began at 22:58 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind, 1 dust storm. Local standard time, as filed.

Hail, Maricopa

When
September 11, 3:58 PM MST
Where
Maricopa County, 2.07 mi S of Wintersburg
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
33.390, -112.870

Thunderstorms with large hail moved through the Western fringes of the Phoenix metropolitan area during the afternoon hours on September 11th. A trained weather spotter at the Palo Verde fire station near Wintersburg reported hail varying from pea-sized to silver dollar sized. The largest hail reported was estimated to be nearly one and one half inch in diameter. No damage was reported associated with the large hail.

Thunderstorm Wind, Pinal

When
September 11, 5:30 PM MST to 6:00 PM MST
Where
Pinal County, 3.26 mi NNW of Lirim
Measured
50 kt (58 mph) estimated gust
Property damage
$80,000
Reported by
Trained Spotter
Coordinates
33.060, -112.010

Thunderstorms with damaging microburst winds moved through the town of Maricopa during the late afternoon hours on September 11th. A trained weather spotter reported that strong thunderstorm winds, estimated to be in excess of 40 knots, blew down a segment of a brick wall. Additionally, it was reported in a local newspaper that approximately 80 trees were blown down at the El Rancho El Dorado subdivision and the Duke golf course in Maricopa. The trees varied in size with the largest being about 10 inches in diameter. Peak winds that downed the trees may have exceeded 50 knots.

Dust Storm, Greater Phoenix Area

When
September 11, 6:15 PM MST to 7:18 PM MST
Where
Greater Phoenix Area forecast zone
Reported by
Trained Spotter

Thunderstorms to the south of the greater Phoenix area produced gusty outflow winds which stirred up significant dust and generated a dust storm which moved into the central and eastern portions of the greater Phoenix area during the early evening hours on September 11th. Multiple trained weather spotters reported visibility at or below one quarter mile in dense blowing dust...including a spotter in Laveen at 7th Avenue and Interstate 10. The blowing dust was a significant hazard to motorists during the latter stages of the rush hour.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Dust Storm
Blowing dust that reduced visibility to a quarter mile or less.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2011Every state in 2011This day in weather historyWarnings in Arizona, September 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 333602, 333604, 333606.